Low blood sugar, also known as hypoglycemia, can be a dangerous condition. Low blood sugar can happen in people with diabetes who take medicines that increase insulin levels in the body. Taking too much medication, skipping meals, eating less than normal, or exercising more than usual can lead to low blood sugar. Blood sugar is also known as glucose.
Without enough glucose, your body cannot perform its normal functions.
Your blood sugar is considered low when it drops below 70 mg/dL. Immediate treatment for low blood sugar levels is important.
Symptoms of low blood sugar can occur suddenly. They include:
- blurry vision
- rapid heartbeat
- sudden mood changes
- sudden nervousness
- unexplained fatigue
- pale skin
- difficulty sleeping
- skin tingling
- trouble thinking clearly or concentrating
- loss of consciousness
If you have hypoglycemic unawareness, a condition in which you do not know your blood sugar level is dropping, your blood sugar can drop so quickly you may not even have warning symptoms. When this occurs, you can faint, experience a seizure, or even go into a coma.
Very low blood sugar is a medical emergency. If you know that someone is diabetic and he or she is experiencing these symptoms, help him or her to eat 15 grams of quickly digesting carbohydrate, such as:
- a half cup of juice or regular soda
- 1 tablespoon of honey
- 4 or 5 saltine crackers
- 3 or 4 pieces of hard candy or glucose tablets
- 1 tablespoon of sugar
Mildly low blood sugar levels are somewhat common for people with diabetes; however, severely low blood sugar levels can be life-threatening. They may lead to seizures and nervous system damage. Immediate treatment is critical. It is important to learn to recognize your symptoms and treat them fast. For people at risk of low blood sugar, having a glucagon kit, a medication that raises blood sugar levels, is important. Talk to your healthcare provider for more information.
You may also want to talk with friends, family members, and coworkers about how to care for you if your blood sugar drops too low. They should learn to recognize low blood sugar symptoms and know how to use the glucagon kit, as well as understand the importance of calling 911 if you lose consciousness.
Wearing a medical identification bracelet is a good idea. It can help emergency responders care for you properly if you need emergency attention.
Treat low blood sugar as soon as possible. Avoid driving if you are experiencing low blood sugar, as it can increase your risk of accident..
Low blood sugar can occur for a number of reasons. It is usually a side effect of diabetes treatment.
Diabetes and Low Blood Sugar
Diabetes affects your body’s ability to use insulin. Think of insulin as the key that unlocks your cells, letting glucose in for energy. People with diabetes use a variety of treatments to help their bodies use the glucose in their blood. One very important treatment is insulin injections.
If you inject too much insulin, your blood sugar may drop too low. People also sometimes inject insulin when planning to eat a big meal, but then they do not eat enough.
Excess physical activity without eating enough can also cause a drop in blood sugar levels.
Other Causes of Low Blood Sugar
You don’t have to have diabetes to experience low blood sugar. Some other causes of low blood sugar include:
- certain medications, such as quinine
- drinking too much alcohol
- some medical conditions, such as hepatitis or kidney disorders
- a tumor that produces excess insulin
- endocrine disorders, such as adrenal gland deficiency
Blood glucose meters are used to test blood sugar levels and will tell you if your level is below 70 mg/dL.
If you do not have a blood sugar testing machine on hand and are experiencing signs or symptoms of low blood sugar, those symptoms may be enough to diagnose low blood sugar. But do not rely solely on this self-diagnosis unless you must.
Symptoms of low blood sugar usually get worse if they are left untreated. Make an appointment to see a healthcare professional—this is the only way to figure out what is causing your symptoms.
When your blood sugar levels are too low, eating something with carbohydrates can help.
If you have diabetes, try to keep high-carbohydrate snacks on hand. The American Diabetes Association recommends that your snack have at least 15 grams of carbohydrates (National Institutes of Health).
You also can take glucose tablets. These are available without a prescription.
Wait 15 minutes after eating, and test again. If your blood sugar is not going up, eat another 15 grams of carbohydrates. Repeat this until your blood sugar level starts to rise. If your regularly scheduled meal is not for a while, eat a small snack after the low blood sugar episode.
Be sure not to overtreat! This could lead to blood sugar levels that are too high.
Regularly checking your blood sugar level can help you keep it in your target range. Talk to your doctor about when and how often you should check your blood sugar.
If you have had low blood sugar episodes in the past, you may wish to check your blood sugar levels before driving (or operating other types of machinery). Consider having a snack before you leave your home or if your blood sugar levels are less than 100 mg/dL.
You Asked, We Answered
- I just started a weight loss program, and I keep having a big drop in my blood sugar levels after breakfast. Any advice?- From our Facebook community
It sounds like you may be experiencing something called reactive hypoglycemia, or low blood sugar after eating a meal, which is most likely due to a change in diet. To manage this problem, I recommend consistent and frequent meals and snacks every three to four hours that are a mix of high-fiber carbohydrates, fat, and protein.
Eating high-fiber carbohydrates is important because they provide the sugar the body needs, but they are also what causes the body to release insulin. Make sure to add some protein or fat to all of your meals and snacks. Protein and fat can help slow the digestion of carbohydrates, which helps manage the release of insulin and allows for the slow and steady digestion of carbs.
Be sure to discuss any changes to your diet with your primary care physician.- Peggy Pletcher, MS, RD, LD, CDE